Alert archive / California / Wind Advisories in 2014

Wind Advisory 31, NWS San Diego, CA

April 13, 20144 counties in California

NWS San Diego, CA issued this wind advisory at Apr 13, 2014, 1:00 PM PDT for 4 counties in California. It took effect at Apr 14, 2014, 2:00 AM PDT. It was in force for 46 min.

The area

The counties it named.

The facts

Issued
Apr 13, 2014, 1:00 PM PDT (20:00 UTC)
In effect from
Apr 14, 2014, 2:00 AM PDT
Expired
Apr 14, 2014, 2:46 AM PDT
In force
46 min
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WWUS76 KSGX 132000
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT SUN APR 13 2014

...GUSTY NORTHEAST TO EAST WINDS WILL DEVELOP LATE TONIGHT AND ON
MONDAY...

.SURFACE PRESSURE GRADIENTS WILL TRANSITION FROM ONSHORE TO
OFFSHORE TONIGHT AS SURFACE HIGH PRESSURE BUILDS INTO THE GREAT
BASIN. THIS WILL RESULT IN GUSTY NORTHEAST TO EAST WINDS DEVELOPING
LATE TONIGHT AND CONTINUING THROUGH THE DAY ON MONDAY.

CAZ048-050-055>058-061-140500-
/O.NEW.KSGX.WI.Y.0031.140414T0900Z-140414T2100Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-
100 PM PDT SUN APR 13 2014

...WIND ADVISORY IN EFFECT FROM 2 AM TO 2 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 2 PM PDT MONDAY. 

* WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 30 MPH...WITH
  GUSTS TO 50 MPH. OCCASIONAL GUSTS TO 60 MPH WILL BE POSSIBLE AT
  FAVORED LOCATIONS.

* TIMING...INCREASING LATE TONIGHT...PEAKING MONDAY MORNING...THEN
  GRADUALLY DECREASING MONDAY AFTERNOON.

* LOCATION...ALONG THE COASTAL FOOTHILLS OF THE SANTA ANA
  MOUNTAINS...THE SAN BERNARDINO COUNTY MOUNTAINS...THE RIVERSIDE
  COUNTY MOUNTAINS...AND THE SAN DIEGO COUNTY
  MOUNTAINS...INCLUDING PORTIONS OF THE INLAND EMPIRE BELOW THE
  CAJON PASS AND NEAR BANNING. ALONG AND NORTH AND EAST OF
  INTERSTATE 10 IN THE COACHELLA VALLEY.

* VISIBILITY...IN THE DESERTS...REDUCED IN AREAS OF BLOWING SAND
  AND BLOWING DUST.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS AND OTHER DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PALMER
2 follow-up statements
521 
WWUS76 KSGX 140444
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
944 PM PDT SUN APR 13 2014

...GUSTY NORTHEAST TO EAST WINDS WILL DEVELOP LATE TONIGHT THROUGH
MONDAY MORNING...

.SURFACE PRESSURE GRADIENTS WILL ACCELERATE OFFSHORE TONIGHT AS
SURFACE HIGH PRESSURE BUILDS INTO THE GREAT BASIN. THIS WILL
RESULT IN GUSTY NORTHEAST TO EAST WINDS DEVELOPING THROUGH MONDAY
MORNING.

CAZ048-050-055>058-061-141245-
/O.CON.KSGX.WI.Y.0031.140414T0900Z-140414T2100Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-
944 PM PDT SUN APR 13 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 2 PM PDT MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 2 PM PDT MONDAY. 

* WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 30 MPH...WITH 
  GUSTS TO 50 MPH. OCCASIONAL GUSTS TO 60 MPH WILL BE POSSIBLE 
  AT FAVORED LOCATIONS. 

* TIMING...INCREASING LATE TONIGHT...PEAKING MONDAY MORNING...
  THEN DECREASING MONDAY AFTERNOON.

* LOCATION...ALONG THE COASTAL FOOTHILLS OF THE SANTA ANA
  MOUNTAINS...THE SAN BERNARDINO COUNTY MOUNTAINS...THE RIVERSIDE
  COUNTY MOUNTAINS...AND THE SAN DIEGO COUNTY MOUNTAINS...
  INCLUDING PORTIONS OF THE INLAND EMPIRE BELOW THE CAJON PASS AND
  NEAR BANNING. ALONG AND NORTH AND EAST OF INTERSTATE 10 IN THE
  COACHELLA VALLEY.

* VISIBILITY...IN THE DESERTS...LOCALLY REDUCED IN AREAS OF
  BLOWING SAND AND BLOWING DUST.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JAD
977 
WWUS76 KSGX 140946
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
246 AM PDT MON APR 14 2014

...GUSTY NORTHEAST TO EAST WINDS NEAR THE COASTAL FOOTHILLS THROUGH
EARLY AFTERNOON...

.SURFACE HIGH PRESSURE WILL BRING GUSTY NORTHEAST TO EAST WINDS
NEAR THE COASTAL FOOTHILLS THROUGH EARLY AFTERNOON.

CAZ048-050-057-058-142100-
/O.CAN.KSGX.WI.Y.0031.000000T0000Z-140414T2100Z/
/O.NEW.KSGX.WI.Y.0032.140414T1300Z-140414T2100Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
246 AM PDT MON APR 14 2014

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 2 PM PDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 2 PM PDT
THIS AFTERNOON. 

* WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 30 MPH WITH GUSTS
  TO 50 MPH. ISOLATED GUSTS TO 60 MPH.

* TIMING...STRENGTHENING AND INCREASING IN COVERAGE THROUGH MID
  MORNING...THEN SUBSIDING DURING THE AFTERNOON.

* LOCATION...NEAR COASTAL FOOTHILLS AND BELOW PASSES AND CANYONS.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ055-056-061-141100-
/O.CAN.KSGX.WI.Y.0031.000000T0000Z-140414T2100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
COACHELLA VALLEY-
246 AM PDT MON APR 14 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

LOCALLY GUSTY NORTHEAST WINDS TO 40 MPH THIS MORNING...DIMINISHING
DURING THE AFTERNOON.

$$

CAZ042-142100-
/O.NEW.KSGX.WI.Y.0032.140414T1300Z-140414T2100Z/
ORANGE COUNTY COASTAL AREAS-
246 AM PDT MON APR 14 2014

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 2 PM PDT
THIS AFTERNOON NEAR THE FOOTHILLS...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 2 PM PDT
THIS AFTERNOON. 

* WINDS...AREAS OF NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* LOCATION...NEAR THE FOOTHILLS.

* TIMING...WINDS INCREASING AROUND SUNRISE AND CONTINUING THROUGH
  THE MORNING...THEN DIMINISHING DURING THE AFTERNOON.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 13, 9:35 AM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 13, 9:35 AM PDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 AM PDT SUN APR 13 2014

.SYNOPSIS...
LOW CLOUDS WILL BE SLOW TO CLEAR TODAY...AS THE ONSHORE FLOW
GRADUALLY WEAKENS.  HIGH PRESSURE WILL THEN DEVELOP OVER CALIFORNIA
FOR MONDAY AND TUESDAY...BRINGING DRY AND WARMER CONDITIONS TO THE
SOUTHLAND.  A BRIEF PERIODS OF OFFSHORE WINDS WILL ALSO DEVELOP
ACROSS THE INLAND AREAS MONDAY MORNING...WITH DRY AND WARMER
CONDITIONS DEVELOP.  PATCHY NIGHT AND MORNING LOW CLOUDS AND FOG
WILL LINGER ALONG THE COAST.  COOLER CONDITIONS WILL RETURN BY
MIDWEEK...WITH WEAK ONSHORE FLOW PREVAILING AND MORE WIDESPREAD LOW
CLOUDS ALONG THE COAST.  THERE WILL ALSO BE LOCALLY GUSTY WEST WINDS
IN THE MOUNTAINS AND DESERTS AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE MOVING THROUGH
THE GREAT BASIN THIS MORNING...WITH HIGH PRESSURE BUILDING OVER THE
EASTERN PACIFIC.  AS A RESULT...DRY NORTHWESTERLY FLOW IS FILTERING
ACROSS SOUTHERN CALIFORNIA THIS MORNING...WITH CLEAR SKIES
PREVAILING ACROSS THE MOUNTAINS AND DESERTS.  HOWEVER...A VERY DEEP
MARINE LAYER SHROUDS AREAS WEST OF THE MOUNTAINS.  THE 12Z KNKX
SOUNDING SHOWS THAT THE MARINE LAYER IS UP TO 4100 FEET DEEP...BUT
CURRENT SURFACE OBSERVATIONS SUGGEST THAT IT IS NOW BETWEEN 5000 AND
5500 FEET.  ALTHOUGH THE MARINE STRATUS APPEARS TO BE RELATIVELY
THIN...THE 12Z KNKX SOUNDING ALSO SHOWS A 9 DEGREE INVERSION...SO
THINK THE CLEARING TODAY WILL ONCE AGAIN BE ON THE SLOW SIDE.  FOR
THIS REASON...TEMPERATURES TODAY WILL BE VERY SIMILAR TO OR WITHIN A
COUPLE OF DEGREES OF THOSE OF YESTERDAY.  THE ONSHORE GRADIENTS WILL
ALSO WEAKEN TODAY...BEFORE TURNING OFFSHORE TONIGHT.  AT THIS
TIME...THEY ARE SIMILAR TO OR SLIGHTLY WEAKER THAN THIS TIME
YESTERDAY...SO EXPECT THE GUSTY WEST WINDS IN THE MOUNTAINS AND
DESERTS TO CONTINUE TO WEAKEN THIS MORNING.

TONIGHT WILL BE A BATTLE BETWEEN THE MARINE LAYER AND THE DEVELOPING
OFFSHORE WINDS...AS SURFACE HIGH PRESSURE BUILDS BACK INTO THE GREAT
BASIN.  THE MODELS THE LAST FEW DAYS HAVE BEEN STRUGGLING WITH THE
STRENGTH OF THIS OFFSHORE EVENT...BUT ARE ONCE AGAIN TRENDING
STRONGER WITH THE 12Z MODELS THAT ARE ALREADY IN.  FOR THIS
REASON...WILL LIKELY NEED TO CONSIDER A WIND ADVISORY FOR THE
COASTAL SLOPES AS WELL AS THE FAVORED CANYONS AND PASSES LATER THIS
AFTERNOON.  FOR NOW...WANT TO WAIT FOR THE 12Z WRF AND CANSAC BEFORE
MAKING THIS DECISION THOUGH.  THAT BEING SAID...THE 06Z WRF SHOWS A
DECENT MARINE PUSH INTO THE INLAND VALLEYS AGAIN THIS
EVENING...BEFORE THESE GUSTY NORTHEAST AND EAST WINDS KICK IN.
THEREFORE...THINK THAT SOME PATCHY FOG WILL BE POSSIBLE IN THE
INLAND VALLEYS AND EVEN ALONG THE COAST.  THE MARINE LAYER WILL ALSO
DRASTICALLY REDUCE IN DEPTH TONIGHT...FROM AROUND 5000 FEET
CURRENTLY TO NEAR THE SURFACE BY MORNING.  OTHERWISE...EXPECT DRY
AND WARMER CONDITIONS TO PREVAIL ON MONDAY...AS HIGH PRESSURE BUILDS
BACK OVER THE REGION.

A TROUGH OF LOW PRESSURE WILL FLATTEN THE RIDGE BY MIDWEEK...WITH
ONSHORE FLOW RETURNING AND A GRADUAL COOLING TREND DEVELOPING.  A
TRANSITORY RIDGE MAY BRIEFLY BUILD BACK ACROSS THE REGION ON
THURSDAY...BRINGING SOME WARMER CONDITIONS TO THE SOUTHLAND.
HOWEVER...ANOTHER UPPER LEVEL LOW WILL THEN APPROACH SOUTHERN
CALIFORNIA FOR FRIDAY AND SATURDAY.  THEREFORE...EXPECT THE COOLER
CONDITIONS TO CONTINUE...WITH THE MARINE LAYER DEEPENING THESE
DAYS.  THE ONSHORE FLOW WILL RETURN AS WELL...WITH GUSTY WEST WINDS
DEVELOPING IN THE MOUNTAINS AND DESERTS.

&&

.AVIATION...
131545Z...COAST/VALLEYS...WIDESPREAD LOW CLOUDS WEST OF THE MTNS
THIS MORNING WITH BKN-OVC CIGS 3000-3500 FT MSL AND TOPS TO 4500 FT
MSL...OBSCURING HIGHER TERRAIN. EXPECT ONLY PARTIAL CLEARING TO THE
COAST BETWEEN 18Z AND 20Z. MOSTLY BKN CIGS 2500-3000 FT MSL RETURN
TO COASTAL TAF SITES AFT 22Z. LOW CLOUDS WILL SPREAD
INLAND...REACHING THE COASTAL SLOPES BY 09Z MON WITH OVC CIGS
STEADILY LOWERING TO AROUND 1000 FT MSL AND AREAS OF FOG WITH VIS
1-3SM. LOW CLOUDS AND FOG COULD REACH KONT BETWEEN 03Z AND 09Z BUT
IMPACTS ARE UNCERTAIN. STRONG NE WINDS DEVELOPING AFT 09Z MON WILL
BRING CLEARING VCNTY KONT AND KSNA...ALONG WITH CHANCES OF LLWS AFT
12Z MON. LLWS COULD ALSO REACH KCRQ AFT 15Z MON...BUT IS UNLIKELY TO
REACH KSAN. LOW CLOUDS AND FOG EXPECTED TO CLEAR TO THE COAST BY 16Z
MON.

ELSEWHERE...CLEAR WITH UNRESTRICTED VIS THROUGH MONDAY.

MTNS/DESERTS...W TO NW WINDS 20-30 KT WITH GUSTS TO 45 KT WILL
CREATE MDT-STG UDDFS AND LLWS OVER AND E OF THE MTNS THIS
MORNING...WITH WEAKER WINDS PRODUCING MAINLY WK-MDT UDDFS THIS
AFTERNOON.

&&

.MARINE...
WAVE MODELS SHOW 6-7 FOOT WEST-NORTHWEST SWELL WITH A 10-SECOND
PERIOD MOVING THROUGH THE OUTER WATERS LATE TUESDAY NIGHT AND
WEDNESDAY MORNING. THE SWELL WILL BE ACCOMPANIED BY INCREASING
NORTHWEST WINDS...GUSTING TO 20 KT AT TIMES IN THE OUTER WATERS.
THIS COMBINATION WILL PRODUCE CHOPPY SEAS...BUT AT THIS TIME IT
SEEMS UNLIKELY THAT SMALL CRAFT ADVISORY CRITERIA WILL BE MET.

OTHERWISE...NO SIGNIFICANT MARINE WEATHER CONDITIONS ARE EXPECTED
THROUGH SATURDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:29 AM PDTWind AdvisorySGXRiverside2 hr

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.